Paranoia is one of the symptoms associated with statin therapy. - GreenMedInfo Summary
Behavioral changes with paranoia in an elderly woman taking atorvastatin.
Am J Geriatr Pharmacother. 2008 Mar ;6(1):28-32. PMID: 18396246
Department of Pharmacy Practice, Wayne State University, Eugene Applebaum College of Pharmacy and Health Sciences, Detroit, Michigan 48201, USA.
BACKGROUND: There have been a number of published reports of central nervous system (CNS) adverse effects with statins.
CASE SUMMARY: A 79-year-old woman developed paranoia, anxiety, and behavioral changes approximately 2.5 weeks after starting atorvastatin 10 mg/d. The patient had no other medication changes at this time. After 2 months of therapy, the patient discontinued atorvastatin, and her symptoms fully resolved after 4 days.
CONCLUSIONS: This is the first case report, to our knowledge, describing paranoia as one of the symptoms associated with statin therapy. Our report suggests an adverse reaction due to the initiation of atorvastatin via the temporal relationship between the start of atorvastatin and symptom onset, as well as termination of therapy and subsequent symptom disappearance. Use of the Naranjo adverse drug reaction probability scale to assess causality revealed a "probable" association (score, 5) for this adverse event. This report emphasizes the possibility of paranoia as a CNS adverse effect due to statin therapy. Statins are frequently used in older populations and should therefore be considered when such CNS adverse effects occur during therapy.